Toxic Hepatitis

Monday, August 24, 2015

Toxic hepatitis occurs when your liver develops inflammation because of exposure to a toxic substance. Toxic hepatitis may also develop when you take too much of a prescription or over-the-counter medication. Dr. Edward Hill tells us more about this illness in todays 60 Second Housecall.

Dr. Hill:

Toxic hepatitis is an inflammation of your liver in reaction to certain substances to which youre exposed. Toxic hepatitis can be caused by alcohol, chemicals, drugs or nutritional supplements.

In some cases, toxic hepatitis develops within hours or days of exposure to a toxin. In other cases, it may take months of regular use before signs and symptoms of toxic hepatitis appear.

Mild forms of toxic hepatitis may not cause any symptoms and may be detected only by blood tests. When signs and symptoms of toxic hepatitis occur, they may include:

Yellowing of the skin and whites of the eyes

Itching

Abdominal pain in the upper right portion of the abdomen

Fatigue

Loss of appetite

Nausea and vomiting

Rash

Weight loss, and

Dark or tea-colored urine

The symptoms of toxic hepatitis often go away when exposure to the toxin stops. But toxic hepatitis can permanently damage your liver, leading to irreversible scarring of liver tissue and in some cases to liver failure.

For North Mississippi Medical Center, Im Dr. Edward Hill.